Doctors give PPIs a bad name, recommends discontinuation even in UGIB
The perception that proton pump inhibitors (PPIs) cause multiple serious adverse effects (AEs) is supported by many internists, who then recommend treatment cessation even in patients at high risk for upper gastrointestinal bleeding (UGIB), reveals a study.
An online survey was conducted to a total of 799 internists, including specialists and postgraduate trainees. Topics included perceptions of PPI AEs and effectiveness for UGIB prevention, changes in prescribing, and management recommendations for patients using PPIs for gastro-oesophageal reflux disease (GERD) or UGIB prevention.
The investigators used logistic regression to determine factors associated with appropriate PPI continuation in the scenario of a patient at high risk for UGIB.
More than half of the invited physicians completed the survey (n=437; 55 percent), of whom 10 percent were trainees and 72 percent specialized in general medicine. Majority of the respondents (70 percent) were “somewhat/very concerned” about PPI AEs, and 76 percent had “somewhat/very much” changed their prescribing. Several internists also believed that PPIs increase the risk for six of 12 AEs queried.
Of note, 52 percent believed PPIs to be “somewhat/very effective” for UGIB prevention. In a GERD scenario where PPI could be safely discontinued, 86 percent appropriately recommended treatment cessation, but in a high-risk UGIB prevention scenario in which long-term PPI use is recommended, 79 percent inappropriately recommended discontinuation.
The latter scenario further showed that perceived effectiveness for bleeding prevention strongly correlated with continuing PPI (odds ratio [OR], 7.68; p<0.001 for moderately effective; OR, 17.3; p<0.001 for very effective). No significant associations existed for other covariates, including concern about PPI AEs.
“Future interventions should focus on ensuring that PPIs are prescribed appropriately according to individual risks and benefits.